During a case study presentation at the second annual Houston Shock Symposium, Sudha Jaganathan, MD
, a cardiovascular disease fellow at the University of Cincinnati Medical Center-Division of Cardiovascular Health and Disease, discussed recognizing the development of cardiac tamponade and its effect on veno-arterial extracorporeal membrane oxygenation (VA-ECMO).
The patient was a 42-year-old male with no significant medical history. After getting off a roller coaster at a local amusement park, he developed acute onset substernal chest pain radiating to his left shoulder with associated nausea. An emergency medical services echocardiogram (ECG) revealed anterior ST-segment elevation myocardial infarction. Before the patient could be taken to the catherization laboratory he developed unstable ventricular tachycardia (VT). While on the table in the lab, he went into pulseless electrical activity and VT arrest. He received left and right femoral arterial sheaths; the right was upgraded to a 14 French for Impella CP. The left femoral venous sheath was placed for a PA catheter.
After revascularization, the patient achieved good pulsatility. He arrived at the cardiovascular intensive care unit receiving norepinephrine at 10 mcg/min and epinephrine 5 mcg/min. He then received intravenous dobutamine at 10 mcg/kg/min, epinephrine at 10 mcg/min, and norepinephrine at 2 mcg/min. With his Impella on the P-8 setting, the patient’s central venous was 11 and his cardiac index was 1.9.
Six hours after admission the patient was cannulated for VA-ECMO. The Impella was removed and exchanged for a 21F arterial cannula at the right femoral artery. He received a 23F venous cannula in his left femoral vein. He subsequently developed a large right groin hematoma and was continued on his anticoagulation.
On ECMO, his RA was 20, and his pulmonary capillary wedge pressure (PCWP) was 35. An X-ray revealed that he was developing congestion.
“We continued to have issues in decompressing his [left ventricular],” Dr. Jaganathan said.
The patient began developing worsening pulmonary edema and was not responsive to diuresis. Because of his oligo-anuric renal failure and hyperkalemia, the patient was started on continuous renal replacement therapy. Overnight on hospital day two, the patient’s condition deteriorated. With overnight ECMO support, he remained hypotensive. The patient also developed refractory vasoplegia while on epinephrine, levophed, vasopressin, dobutamine, and methylene blue. An emergency bedside ECG revealed a large pericardial effusion with his right ventricle almost completely collapsed, consistent with tamponade physiology. Serosanguinous fluid studies were consistent with transudative effusion.
When looking at the patient’s trend of lab data progression, Dr. Jaganathan said, “The biggest finding is that his hemoglobin was down by half. He came in with a hemoglobin of 16, and it was down to 8.”
The patient developed an intracranial hemorrhage and progressed to multiorgan failure. His family chose to withdraw care, and the patient expired on hospital day four. When things begin going wrong on VA ECMO, Dr. Jaganathan noted several factors to consider, including keeping up with a patient’s losses.
“He might have developed this tamponade physiology for that reason, because he was underfilled,” said Dr. Jaganathan. The pump itself, she noted, should also be considered.
“We know that VA-ECMO increases afterload, causing LV dilation, myocardial ischemia, elevated pulmonary pressures, blood stasis, and potential thrombus formation.”
According to Dr. Jaganathan, the most important take-away was “the importance of LV venting on ECMO patients,” which she said should be a patient-specific practice.